Nebraska, 2017

Hail and Damaging Winds in Nebraska, July 8, 2017

July 8, 2017 · NWS GID · 4 events in 2 counties and zones

A few isolated storms developed in the late afternoon and early evening hours on this Saturday. The first storms formed in a southwest-northeast oriented line roughly from McCook to Broken Bow to O'Neill around 2 PM CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
$500,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few isolated storms developed in the late afternoon and early evening hours on this Saturday. The first storms formed in a southwest-northeast oriented line roughly from McCook to Broken Bow to O'Neill around 2 PM CST. Most of these storms were weak, not lasting long. The most potent and persistent storms affected portions of Greeley, Howard, and Sherman Counties. However, even these storms did not last long, only affecting these counties between 4 and 730 PM CST. These storms did exhibit some supercell characteristics as they drifted slowly south while all other storms to the southwest moved southeast with the mean wind. One of these storms dropped south through eastern Greeley County and was responsible for producing estimated winds of 60 to 70 mph, with downed power lines in one known location. Another storm formed over the southwest part of the County and produced hail the size of half dollars near Scotia. The last severe thunderstorm formed over northern Howard County. This storm propagated due south across the County, producing significant severe hail. Hail up to the size of baseballs was reported in Loup City. One observer indicated that hail lasted around 20 minutes on the north side of town where the largest hail was the size of ping pong balls.

During the early morning hours on the previous day, a weak cool front dropped south across Nebraska with its western edge banked up against the Rockies. A weak low tracked southeast down the stalled portion of the front from Montana, eventually forcing the front eastward as it moved into South Dakota during the morning on this Saturday. As the day progressed, the front and weak low dropped into western and central Nebraska. The flow aloft was moderately amplified with a subtropical high over the Intermountain West and a trough over the Appalachians. Northwest flow was over the Central Plains. Just prior to the storms moving in, temperatures were in the lower 90s with dewpoints in the upper 50s and lower 60s. Mid-level lapse rates were poor, resulting in MLCAPE between 1000 and 1900 J/kg. Effective deep layer shear was 30 to 35 kts with 0-3 km SRH around 100 m2/s2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 1:55 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 1:55 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
255 PM CDT Sat Jul 8 2017

.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat Jul 8 2017

The main concern in the short-term is the potential for
thunderstorms late this afternoon through the overnight.

An ill-defined cold front/sfc trough is situated roughly from
Lexington to O'Neil, NE. A weak perturbation aloft is also
visible as an area of drying on the mid-level water vapor channel.
Short-term models are in a bit better agreement that isolated to
scattered showers/storms should begin to develop in this vicinity
around 4PM, gradually shifting southward into the evening. The
most robust convection should be west of a line from Central City
to Red Cloud, where the RAP shows the highest corridor of
instability along with ~30 kts of bulk shear. While not overly
concerning from a severe weather perspective, there could be a few
strong to marginally severe storms.

Models quickly wrap up this activity by around 10PM, and most of
the forecast area will likely remain dry, especially south of
I-80. After midnight, a few additional showers or storms may
redevelop east of Highway 281, where an area of isentropic upglide
will persist through the overnight before gradually shifting to
the east of the area by early tomorrow morning.

Dry conditions should prevail through the day Sunday. The warmest
stretch we've seen so far this summer begins tomorrow. Highs will
reach the mid to upper 90s across most of central Nebraska and
will approach 100 degrees in north-central Kansas. Because of
relatively mild dewpoints (upper 50s to 60s), heat index values
will "only" be in the upper 90s to around 100 degrees though.

.LONG TERM...(Sunday night through Saturday)
Issued at 252 PM CDT Sat Jul 8 2017

We will have to watch for a stray thunderstorm or two moving out
of the Sandhills Sunday evening, but dry conditions are expected
to prevail for now.

The main story of the extended forecast is the impending heat
wave. It still appears that Monday through Wednesday will be the
warmest days, with highs in the upper 90s to low 100s for most of
the area. Like Sunday, the humidity won't be overly oppressive,
so heat indices should max out in the low 100s each afternoon. We
also may get some relief in the way of breezy southwest winds on
Tuesday.

Precipitation chances continue to be nebulous and a little
difficult to pin-down as we transition to more zonal flow aloft.
Superblend brings us the best chances for precipitation Tuesday
night and again on Wednesday night. This seems reasonable given
that the GFS brings weak upper-level waves through the area during
these periods along with a favorable LLJ location. There are
still no particularly strong signals for much of severe threat
during the upcoming week, but given the time of year, we will
continue to watch this closely.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1219 PM CDT Sat Jul 8 2017

Thunderstorms:
A few thunderstorms may develop north of the terminals this
afternoon and early evening, in the vicinity of a surface front.
These will move southward with time, and therefore I included a
brief window of VCTS from 23-01Z.

Ceilings/Visibility:
The HRRR and NAM models are indicating the potential for lowered
visibility due to fog late tonight into tomorrow morning. That
said, I'm really not buying into this potential for now. The SREF
probabilities are still pretty low, but it will be something that
will be monitored for upcoming TAFs.

Winds:
Relatively light southerly winds are expected today, becoming
more variable overnight and more southwesterly tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
Hazardous weather outlook, Jul 8, 2:04 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
304 PM CDT Sat Jul 8 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
304 PM CDT Sat Jul 8 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for thunderstorms late this afternoon through
the evening, mainly across Nebraska. A few of these storms could
be strong to marginally severe through 10PM along and west of a
line from Red Cloud to Central City. Hazards include hail to the
size of quarters and up to 60 mph wind gusts.

A few thunderstorms may linger east of Highway 281 through the
overnight. Severe weather is not expected with this activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot weather is expected through the upcoming week. High
temperatures will range from the mid 90s to the low 100s Sunday
through Wednesday. The highest heat index values are expected to
occur Monday through Wednesday, where values will peak between 100
and 105 degrees each afternoon across most of the area.

Off and on thunderstorms are possible Monday evening through
Friday. It is still too early to accurately assess the threat for
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Special weather statement, Jul 8, 3:53 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
453 PM CDT SAT JUL 8 2017

NEZ040-082245-
Greeley NE-
453 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREELEY COUNTY UNTIL 545
PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Spalding, or 23 miles east of Ord, moving south at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greeley and Spalding.

LAT...LON 4161 9829 4149 9829 4143 9858 4174 9863
      4174 9837
TIME...MOT...LOC 2153Z 344DEG 12KT 4171 9850

Heinlein

The radar

The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Greeley

When
July 8, 4:33 PM CST
Where
Greeley County, 7 mi E of Greeley
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.550, -98.395

Wind gusts were estimated to be near 70 MPH. Power lines were knocked down in the area.

Thunderstorm Wind, Greeley

When
July 8, 5:11 PM CST
Where
Greeley County, Wolbach
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.400, -98.400

Wind gusts were estimated to be near 60 MPH and were accompanied by pea sized hail.

Hail, Greeley

When
July 8, 5:40 PM CST
Where
Greeley County, 1 mi E of Scotia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.470, -98.701

Hail, Sherman

When
July 8, 6:20 PM CST to 6:40 PM CST
Where
Sherman County, Loup City
Measured
2.75 in hail
Property damage
$2.0 million
Crop damage
$500,000
Reported by
Public
Coordinates
41.280, -98.980

Hail up to the size of baseballs fell across Loup City, lasting about 20 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700082, 700083, 700085, 700086.